Alert archive / California / Wind Advisories in 2019

Wind Advisory 17, NWS Phoenix, AZ

April 30, 2019Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Apr 30, 2019, 3:20 AM PDT for Imperial County, California. It took effect at Apr 30, 2019, 1:00 PM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2019, 3:20 AM PDT (10:20 UTC)
In effect from
Apr 30, 2019, 1:00 PM PDT
Expired
May 1, 2019, 5:00 AM PDT
In force
16 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS75 KPSR 301020
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
320 AM MST Tue Apr 30 2019

CAZ562-302330-
/O.NEW.KPSR.WI.Y.0017.190430T2000Z-190501T1200Z/
Imperial County Southwest-
320 AM PDT Tue Apr 30 2019

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 AM PDT
WEDNESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 5 AM PDT
Wednesday.

* WHERE...Southwest corner of Imperial County.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Early this afternoon through Tuesday night

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
351 
WWUS75 KPSR 302054
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
154 PM MST Tue Apr 30 2019

CAZ562-010900-
/O.CON.KPSR.WI.Y.0017.000000T0000Z-190501T1200Z/
Imperial County Southwest-
154 PM PDT Tue Apr 30 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

* WHERE...Southwest corner of Imperial County.

* WINDS...Southwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Now through Tuesday night

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
308 
WWUS75 KPSR 011147
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
447 AM MST Wed May 1 2019

CAZ562-011300-
/O.EXP.KPSR.WI.Y.0017.000000T0000Z-190501T1200Z/
Imperial County Southwest-
447 AM PDT Wed May 1 2019

...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

Gusty winds will gradually diminish through the rest of the
morning.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 29, 10:10 PM PDT, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 29, 10:10 PM PDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1010 PM MST Mon Apr 29 2019

.SYNOPSIS...
Scattered showers and a few thunderstorms will affect primarily
south-central Arizona this evening, before drying out overnight.
Cooler temperatures will continue before a warming trend occurs
through mid-week. High temperatures will return to the mid-upper 90s
later this week as high pressure builds over the region. Another
storm system may affect the Southwest early next week with a return
to near-normal temperatures.

&&

.DISCUSSION...
Through the evening, a closed has begun to open up and lift into
northern Arizona with a seasonally notable cold core aloft covering
much of SE California and western Arizona. Earlier moisture flux has
become aligned along a midtropospheric frontal boundary immediately
ahead of the cold core with objective analysis indicating a narrow
corridor of weakly capped MLCape in excess of 250 J/kg. Recent AMDAR
soundings also show steep lapse rates coincident with this boundary;
and favorable ascent structure has kept storms percolating through
much of the evening along a line from north Phoenix through Gila
Bend. While showers and nocturnal cooling were slowly eroding the
minimal amounts of remaining instability, a few showers and storms
will continue for the next couple hours. Adjusted POPs according to
radar trends and several high resolution models which have been
performing quite well with this scenario.

&&

.PREVIOUS DISCUSSION...
/509 PM MST Mon Apr 29 2019/
By the middle of this week, broad troughing will persist across
the western CONUS, with Arizona situated along the southern
periphery of stronger westerly flow aloft. Shortwave ridging will
gradually build later this week along with an increase in midlevel
heights, which will usher in a warming trend by Wednesday.
Expecting temperatures to return to the mid-upper 90s across the
lower deserts by Friday into the weekend, with no precipitation
expected. Another closed low is forecast to develop well off the
California coast later this week, and should move over our region
sometime during the first half of next week allowing for cooler
temperatures and possibly another chance of scattered light
rainfall.

&&

.AVIATION...Updated at 0500 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Scattered showers with embedded isolated thunderstorms have
generally remained over the west and northern portions of the
Phoenix metro including DVT. This convection that developed along an
axis of instability from Gila Bend to north of DVT is now moving
north of the Phoenix terminals. However, a few isolated cells
developing southwest of PHX may produce a few more lightning strikes
over the Phoenix terminals through 06-07Z. Wind gusts up to 35 knots
will be possible with any storm cells that move directly over a
terminal, but otherwise winds will generally remain westerly at
around 10-20 knots before weakening below 10 knots once convection
pushes east of the area after 07Z. Wind directions tomorrow morning
after sunrise are still fairly uncertain as westerly gradient flow
aloft may prevent winds from backing to the southeast. For now, we
have south-southeast winds after sunrise through mid-afternoon when
winds switch back to the west-southwest. Winds will generally remain
below 10 knots through early afternoon with westerly gusts to 20
knots possible tomorrow afternoon. FEW to SCT ceilings as low as 6-8
kft will be possible through the morning hours with only high clouds
by the afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Gusts have subsided below 15 knots as west-southwest winds at
KIPL and KBLH back to the south-southwest at KBLH overnight. Gusty
25 knot winds will return early tomorrow afternoon with more W-SW
headings at KIPL and more S-SW headings at KBLH. Brief ceilings
down to 8 kft are possible tonight before clearing out by Tuesday
morning.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
High pressure will predominate through the period, with temperatures
warming back into the 90s each day with no rain expected. Light
winds can also be expected area-wide through Saturday. Look for
locally breezy southwest winds this weekend especially over far
southeast California. Minimum RH values will be rather low during
the period; initially values across the deserts will be in the teens
but as the week wears on they will fall, lowering into the single
digits over much of the desert by Friday. By Monday, another low
pressure system will approach the area and result in high
temperatures falling back into the 80s, but also bring an increase
in winds across the lower deserts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected for the next 7 days.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...None.
CA...Wind Advisory until 11 PM PDT this evening for CAZ562.

&&

DISCUSSION...MO/Rogers/Kuhlman
AVIATION...Hopper
FIRE WEATHER...Rogers/CB

In the hours before

Special weather statement, Apr 29, 9:31 PM PDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
931 PM MST Mon Apr 29 2019

AZZ541-545-300445-
New River Mesa AZ-Cave Creek/New River AZ-
931 PM MST Mon Apr 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 945 PM
MST...

At 930 PM MST, Doppler radar was tracking a strong thunderstorm over
New River, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New River, Lake Pleasant and Anthem.

This includes AZ Interstate 17 between mile markers 228 and 241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3403 11204 3403 11195 3399 11188 3382 11211
      3391 11224 3395 11224 3397 11219 3402 11216
      3405 11215
TIME...MOT...LOC 0430Z 218DEG 19KT 3394 11215

LJH

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.